Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS Wilmington, NC

August 7, 2008Dillon County, Marlboro County, South Carolina; Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 7, 2008, 4:07 PM EDT for Dillon County, Marlboro County, South Carolina; Robeson County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:07 PM EDT (20:07 UTC)
Expired
Aug 7, 2008, 4:45 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Robeson County, NC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 108 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:46 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 7, 3:46 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT THU AUG 7 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS EVENING...
STALLING IN THE VICINITY ON FRIDAY. THE FRONT WILL PUSH SOUTH OF
THE AREA EARLY SATURDAY. A DRIER AND COOLER AIR MASS WILL FILTER
IN FRIDAY AND SATURDAY. WEAK HIGH PRESSURE WILL INFLUENCE THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT MAY APPROACH BY NEXT
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...COLD FRONT CONTINUES SINKING SOUTHWARD AND
IS LOCATED FROM NEAR CAPE LOOKOUT TO CHARLOTTE. THE EASTERN END OF
THE FRONT IS HARD TO DEFINE AS IT HAS TAKE OVER THE TROUGH ON THE
COAST. PLENTY OF INSTABILITY WITH CAPES OF 4000 J/KG OVER THE
COUNTY WARNING AREA. LATEST MODEL SOUNDING STILL DEPICT INVERTED V
SO DAMAGING WIND IS MAIN THREAT WITH SOME LARGE HAIL POSSIBLE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...MID AND UPPER-LEVEL VORTEX WILL DROP TOWARD
THE EASTERN GREAT LAKES REGION THROUGH THE PERIOD. H5 SHORTWAVE
WILL PUSH OFF THE COAST EARLY FRIDAY MORNING AND EXPECT PRECIP TO
BE SHUTTING DOWN. THE FRONT SLOWS AND MAY GET GET HUNG UP ACROSS
THE SOUTHEASTERN CWA FRIDAY...BUT WITH THE SHORTWAVE HAVING PUSHED
MOST OF THE MOISTURE OFFSHORE...HAVE REMOVED POPS AFTER 18Z.
WEAK SURFACE HIGH WILL BUILD ACROSS THE AREA FROM THE NORTHWEST
FRIDAY NIGHT.

THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH SATURDAY
NIGHT...AND WILL RESULT IN TEMPERATURES AT OR SLIGHTLY BELOW
CLIMATOLOGICAL NORMS. HIGHS EACH DAY ARE EXPECTED TO TOP OUT IN
THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS WILL DIP INTO THE
MID AND UPPER 60S. IN ADDITION TO THE SEASONABLE TEMPS...DRIER
AIR WILL BEGIN TO FILTER IN. GUIDANCE SUGGESTS DEWPOINTS TO FALL
INTO THE UPPER 50S ACROSS THE NW CWA FRIDAY AFTERNOON...WITH
SIMILARLY LOW DEWPOINTS ACROSS THE COASTAL COUNTIES SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...EXPECT COOLER AND DRYER CONDITIONS OVERALL AS
LONG WAVE TROUGH OVER EASTERN CONUS HANGS IN THERE WITH CERTAIN
MODIFICATIONS THROUGH THE LONG TERM. CONSIDERING THIS PATTERN HPC
GUIDANCE LOOKED GOOD WITH TEMPERATURES AT OR JUST BELOW CLIMO
THROUGH THE PERIOD. BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO
EARLY WEDNESDAY AS A SYSTEM SWEEPS EAST ACROSS THE CWA. TIME HEIGHT
CROSS SECTIONS OTHERWISE FAIRLY DRY SO HAVE KEPT POPS ON THE LOW
SIDE...ESPECIALLY FOR SUNDAY AND MONDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT TO OUR NORTHWEST NOW WILL MOVE INTO THE AREA THIS
EVENING AND OVERNIGHT.  SOME ISOLATED CONVECTION IS POSSIBLE ALONG
THE SEA BREEZE AFTER 20Z...WITH A MUCH MORE CONCENTRATED THREAT FOR
SHOWERS AND STORMS TOWARD EARLY THIS EVENING AHEAD OF THE FRONT.
THE NEW 12Z NAM BUFKIT PROFILES SHOW A BULLSEYE OF OMEGA
INTERSECTING RH VALUES ABOVE 90% BETWEEN 5K AND 15K THIS EVENING.
THE TIMING WILL BE ROUGHLY BETWEEN 23Z AND 03Z AT THE INLAND
TERMINALS...01Z AND 05Z AT THE COASTAL TERMINALS IN SC...AND 03Z AND
07Z AT THE COASTAL TERMINALS IN NC.  BRIEF IFR CONDITIONS DUE TO
HEAVY RAIN ALONG WITH GUSTY WINDS ARE POSSIBLE DURING THIS TIME.

AS THE FRONT STALLS OVER OUR AREA LATE TONIGHT AND EARLY
FRIDAY...SCATTERED SHOWERS WITH BKN CEILINGS BETWEEN 5K AND 10K ARE
LIKELY.  SHOWERS AND STORMS ARE POSSIBLE FRIDAY AS THE FRONT MOVES
OFF THE COAST.

OUTLOOK THROUGH TUESDAY...HIGH PRESSURE CENTERED OVER THE OHIO
VALLEY WILL EXTEND SOUTHEAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.  THIS WILL PROVIDE THE AREA WITH DRY WEATHER THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...NOT MUCH CHANGE IN WINDS AND SEAS FROM THIS
MORNING EXCEPT FOR AREAS THE NEAR COAST WHERE WINDS ARE BEING
IMPACTED BY THE SEA BREEZE AND THEY WILL CONTINUE TO BE FROM THE
SOUTH UNTIL EITHER CONVECTION OR THE FRONT MOVES ACROSS THE WATERS
THIS EVENING SEAS WILL INCREASE A FOOT FROM THE INCREASED WINDS
WHICH ARE THE RESULT OF THE PRESSURE GRADIENT. WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW ANY ADVISORIES CRITERIA

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL PUSH ACROSS THE
WATERS EARLY FRIDAY...AND IS EXPECTED TO BRIEFLY STALL BEFORE
PUSHING THROUGH LATE FRIDAY NIGHT. WINDS WILL BE LIGHT ON FRIDAY
AND THE DIRECTION SOMEWHAT VARIABLE AS THE FRONT HANGS UP. HOWEVER
A SHIFT TO NNW IS EXPECTED EARLY SATURDAY MORNING AS A WEAK HIGH
BUILDS ACROSS THE WATERS. WINDS WILL VEER TO THE SSW BY LATE
SATURDAY NIGHT AS THE HIGH MOVES OFFSHORE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WINDS WILL REMAIN LIGHT DUE TO RELAXED
GRADIENT THROUGH THE LONG TERM ALTHOUGH THEY WILL PICK UP A BIT
FROM THE SW ON TUESDAY AS A SYSTEM APPROACHES FROM THE WEST.
EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD WITH SEAS IN THE
2 TO 3 FT RANGE FOR MOST OF THE PERIOD...PICKING UP TO 3 TO 4 FT
LATER ON TUESDAY..

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH
SHORT TERM...CRM
LONG TERM...REK
AVIATION...EH
Hazardous weather outlook, Aug 7, 2:21 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU AUG 7 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT SEVERE WEATHER THREAT IS FOR DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ250-252-254-256-081830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS AND TO A LESSER
EXTENT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

7

In the hours before

Local storm report, Aug 7, 11:11 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     HARTSVILLE              34.37N 80.08W
08/06/2008                   DARLINGTON         SC   LAW ENFORCEMENT

            TREE DOWN ON LAKEVIEW BLVD. TREE DOWN ON SWIFT CREEK
            ROAD.

0520 PM     TSTM WND DMG     5 SW FLOYD              34.32N 79.97W
08/06/2008                   DARLINGTON         SC   FIRE DEPT/RESCUE

            PINE TREE UPROOTED, POWER LINES DOWN, TRAFFIC BLOCKED ON
            NORTH CENTER RD. BETWEEN SWIFT CREEK RD. AND BILLY FARROW
            HIGHWAY. REPORTED RELAYED BY THE DARLINGTON COUNTY FIRE
            DISTRICT.

0608 PM     TSTM WND DMG     FLORENCE                34.18N 79.78W
08/06/2008                   FLORENCE           SC   PUBLIC

            TWO LARGE PINE TREES DOWN ON FRANCIS MARION UNIVERSITY
            CAMPUS AT THE CORNER OF HWY 76 AND FRANCIS MARION RD FROM
            STRAIGHT LINE WINDS.

0720 PM     TSTM WND DMG     6 SW CONWAY             33.79N 79.14W
08/06/2008                   HORRY              SC   PUBLIC

            LARGE TREE BLOWN DOWN AND TREE LIMBS DOWN

&&

HEDEN
Special weather statement, Aug 7, 3:36 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT THU AUG 7 2008

NCZ087-072030-
ROBESON-
336 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING INTO ROBESON COUNTY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS PRODUCING HEAVY RAIN...
FREQUENT LIGHTNING AND GUSTY WINDS...5 MILES WEST OF MAXTON...MOVING
EAST AT 19 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN
EXCESS OF 40 MPH.

THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM
FOR INTENSIFICATION TO SEVERE LEVELS.

THROUGH 430 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE
LUMBERTON...ALMA...BARKER TEN MILE...BUIE...ELROD... HESTERTOWN...
MAXTON...PEMBROKE...RAEMON...SEVEN  BRIDGES AND WAKULLA.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Special weather statement, Aug 7, 3:57 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
357 PM EDT THU AUG 7 2008

SCZ017-024-072100-
MARLBORO-DILLON-
357 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING INTO MARLBORO COUNTY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS...8 MILES SOUTHWEST OF
CHAVISTOWN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN
EXCESS OF 40 MPH.

THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM
FOR INTENSIFICATION TO SEVERE LEVELS.

THROUGH 500 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
BENNETTSVILLE...CHAVISTOWN...CLIO...DUNBAR...MCCOLL...MINTURN...
BLENHEIM AND TATUM.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:41 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro22 min
Aug 7, 5:57 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion63 min
Aug 7, 6:38 PM EDTSevere Thunderstorm WarningILMHorry, Marion52 min
Aug 7, 6:43 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg62 min
Aug 7, 6:54 PM EDTAreal Flood WarningILMFlorence, Horry, Marion3 hr
Aug 7, 6:59 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion51 min
Aug 7, 6:24 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender28 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningILMColumbus26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.